My title page contents

What to do about anaphylactic reactions?

Every year in the United States, between 400 and 800 deaths are caused by severe allergic reactions.  A person can die very quickly from an anaphylactic reaction, but it can often be prevented if recognized early.

Signs of an anaphylactic reaction include:

  • Hives
  • Itching
  • Rash/swelling
  • Weakness
  • Nausea/vomiting
  • Stomach cramps
  • Trouble breathing
  • Coughing/wheezing

If you notice these signs, you should do the following:

  • Check the person’s airway and breathing.
  • Call 911 if they are having difficulty breathing.
  • Help the person to the most comfortable position for breathing.
  • Try to keep the person calm.

Many people that have severe reactions carry an anaphylaxis kit/Epi-pen.  This contains a single dose of epinephrine. The steps to use an Epi-pen are as follows:

  • Locate the middle of the thigh or upper arm (may be given through clothes) to use as an injection site
  • Remove the cover
  • Firmly push the tip against the thigh/arm until it clicks
  • Hold on thigh approximately ten seconds to deliver medication
  • Massage the injection site for several seconds
  • Seek emergency medical attention

Source:  First Aid/CPR/AED for Schools and the Community from the American Red Cross

Written by : Kim Scharschmidt, RN BSN

Clinical Educator W/I

Staff and Organizational Development at Agnesian HealthCare

 

About Agnesian HealthCare Public Relations

, , , , , , , , ,

No comments yet.

Leave a Reply

%d bloggers like this: